Kansas, 2015

Hail in Kansas, August 27, 2015

August 27, 2015 · NWS EAX · 2 events in 2 counties and zones

On the morning of August 27, a few storms moved through the area producing marginal severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the morning of August 27, a few storms moved through the area producing marginal severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 27, 4:55 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 27, 4:55 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
555 AM CDT THU AUG 27 2015

.DISCUSSION...
Issued at 332 AM CDT THU AUG 27 2015

There are a couple of chance for showers and storms over the next
couple of days as a shortwave trough moves over the top of the
longwave ridge over the western half of the country. The first chance
will be over eastern Kansas and western Missouri this morning. An
area of strong isentropic ascent should lift east over eastern
Kansas/western Missouri through late morning. Deeper, richer
moisture, in association with the strong lift may lead to the
development of showers and storms. Convection allowing models are
very robust/aggressive with this development, while the coarser scale
NAM and GFS aren't, even though some precipitation is generated.
Observationally, this mid-level moisture and lift seems to be
manifesting itself in a layer of clouds forming over eastern Kansas
and western Missouri. Given that this area matches the area of lift
depicted, have maintained chance POPs along the western portion of
the forecast area. This activity is expected to diminish by noon as
warm air aloft spreads into the area, capping the atmosphere. This
should result in a warmer, but still seasonal, day as low level
moisture increases.

The next good chance for precipitation will then arrive late
tonight, and even then, mainly across northern Missouri, as the
upper shortwave trough and associated surface low track from the
Central High Plains into the Mid-Missouri Valley. Models are in good
agreement tracking the surface low north of the forecast area and
focusing the LLJ to the north of Missouri. This implies that the best
precipitation chances and highest rainfall amounts will be north of
the forecast area, and quite possibly north of I-80. None- the-less,
precipitable water values climb to over 2" in northern and as the
front pushes into and through the area, any showers or storms that do
develop in the area could produce localized very heavy rainfall. The
threat of severe storms during the day friday looks low at this time.
But instability may be very high, if the NAM verifies, so there may
be some initially robust updrafts. However sheer looks week as the
strong dynamics are departing to the northeast with the upper
shortwave. The GFS is much weaker with the instability with a similar
scenario regarding the sheer. So there remains some uncertainty still
with the degree of destabilization and resulting intensity of any
convection. Scattered showers and storms may persist overnight as the
front moves east, but conditions look to dry out for Saturday.

The air mass moving into the region isn't dramatically different from
the one it's replacing. As a result, a slight downward trend in
temperatures and dewpoints is expected. So highs in the low to mid
80s look reasonable at this point. For the rest of the extended, dry
conditions will prevail as the upper ridge moves east. There looks
to be some weakness in the ridge over the Ohio and Mississippi
Valleys and this seems to blunt some of our warming up potential.
But given increasing thickness values, warming temperatures aloft and
southerly flow, highs should climb back into the upper 80s to the
lower 90s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 548 AM CDT THU AUG 27 2015

Thunderstorms developed rapidly this morning but their motions are
nearly north to south. So storms west of the terminals won't really
have an impact. Rather, it will take new development further east to
cause an impact at any of the terminals. For now, it looks like
storms have the greatest chance of moving into the KMKC and KIXD
terminals. So have included a TSRA mention over the next few hours.
Otherwise, convection looks scattered enough to keep a VCTS group
going through late this morning for the other sites. Convection
should diminish by late morning and give way to VFR conditions with
southerly winds. There will be another chance for storms late
tonight. Timing of this may be after midnight so for now have just
carried a VCTS for the overnight period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...CDB
AVIATION...CDB

In the hours before

Special weather statement, Aug 27, 6:32 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
732 AM CDT THU AUG 27 2015

KSZ057-105-271315-
MIAMI KS-JOHNSON KS-
732 AM CDT THU AUG 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON AND
NORTHEASTERN MIAMI COUNTIES UNTIL 815 AM CDT...

AT 732 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OLATHE...MOVING SOUTHEAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OVERLAND PARK...OLATHE...LEAWOOD...SPRING HILL...LOUISBURG...
CHILES...BUCYRUS...STILLWELL...STANLEY AND WAGSTAFF.

THIS INCLUDES INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 216 AND
218.

LAT...LON 3890 9481 3890 9462 3865 9461 3863 9462
      3862 9485
TIME...MOT...LOC 1232Z 328DEG 9KT 3884 9475

LEIGHTON

The radar

The Pleasant Hill radar (KEAX), 42 km away, was scanning. The volume nearest the first event began at 12:39 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Johnson

When
August 27, 6:40 AM CST
Where
Johnson County, 0.74 mi WNW of (Ojc)johnson Co Exec
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.855, -94.742

Hail, Miami

When
August 27, 7:00 AM CST to 7:03 AM CST
Where
Miami County, 1.08 mi W of Osawatomie
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.500, -94.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597751, 597752.